Acetaminophen overdose in children becomes more common
Acetaminophen is a widely used non prescribed medication that may cause liver toxicity in children if doses are exceeded.
‘Acetaminophen overdose is a major cause of acute liver failure and is the most common identifiable cause of acute liver failure in children. Repeated supratherapeutic dosing, accidental overdose due to error and intentional ingestion can all result in acute liver failure and even death,’ - writes Dr. Rod Lim, Department of Pediatrics, Children's Hospital, London Health Sciences Centre, London, Ontario, with coauthors.
A report from the US poison control centres and the American Academy of Pediatrics, which analyzed 238 cases of serious medication errors in children under age 6, found that 11% of children who are given pharmaceuticals experience a medication error such as an incorrect medication, incorrect dose or method of administering. Acetaminophen overdose was the most common single agent responsible for a life-threatening event, longer-term illness or death.
It is important to prevent these avoidable and life-threatening errors by using better labelling and dosing information, improving dosing devices and placing acetaminophen behind the counter to ensure that a pharmacist can counsel parents on correct dosing.